What are warnings for acetominophen and codeine?


Quick Answer

Warnings for acetaminophen and codeine address the risk of liver damage posed by acetaminophen and the possibility of respiratory depression and death caused by the ultra-rapid metabolism of codeine to morphine, according to Drugs.com. There are additional warnings concerning alcohol and potential for abuse, states WebMD.

Continue Reading

Full Answer

Acetaminophen has been linked to cases of acute liver failure resulting in liver transplant and death, reports Drugs.com. Instances of liver damage were typically associated with acetaminophen dosages exceeding 4,000 milligrams per day, usually because of the use of multiple drugs containing acetaminophen. More rarely there have been reports of serious skin reactions, hypersensitivity and anaphylaxis related to acetaminophen. Risks of liver damage are exacerbated by combining alcohol with acetaminophen, reports WebMD.

Instances of respiratory depression and death have been reported among children given codeine after undergoing tonsillectomies and other surgeries; these children, and nursing infants exposed to high morphine levels because their mothers were ultra-rapid metabolizers, were found to be ultra-rapid metabolizers of codeine, according to WebMD. Ultra-rapid metabolizers convert codeine into morphine more rapidly and thoroughly than most people, resulting in higher levels of serum morphine than anticipated, which can produce symptoms of overdose even when the drug is used according to the labeled dosage, explains Drugs.com. Additional warnings state that acetaminophen and codeine phosphate tablets are a Schedule III controlled substance and have the potential for abuse.

Learn more about Side Effects

Related Questions